L&D Meds

  1. Hello all.

    I did my senior practicum in L&D so I am not TOTALLY new to an L&D floor.

    I'm starting my first job as a nurse in late July on the L&D unit.

    As part of my learning of course I learned about meds, but what I am having a hard time with is this: when you look up something like Pitocin or Mag Sulfate, what exactly do you need to know?

    There are so many potential side effects for each med, how am I supposed to remember them all? Should I just remember the main ones (e.g. terbutaline: tachycardia, nervousness, upset stomach, etc.)

    Also do any of you know of a good OB nursing procedures book??
    •  
  2. 6 Comments

  3. by   shay
    Congrats on your new job!!

    Well, as far as learning the new meds, yeah, the drug books are useful to a point. I learned the most about the meds I give through the docs and my senior nurses.

    Like a lot of people don't know that pitocin can cause fluid retention and possible pulmonary edema, so you should follow strict I&O on pit patients. You always think pulmonary edema with mag, but lots of folks don't with pit.

    I would look the drugs up, then talk to your preceptor about what side effects he/she most commonly sees, and which ones are the 'big ones' i.e., mag toxicity sx, etc..

    Maybe someone here knows of an OB specific drug book. ????

    Good luck!
  4. by   MelissaCT
    Yes I have heard of water intoxication with Pitocin.

    I heard that they give us a huge binder of stuff we need to know with med sheets in them.
    Hopefully it is not as detailed as the drug book
  5. by   mother/babyRN
    Well, in our facility anytime pitocin is supposed to be started nless there is a doc in house. They don't always like to conform to that but we are specific. Be really aware of the resting tone between uc while on pit, and stop it if the contractions are too close, anytime you are concerned or if the fh drops and doesn't recover, even if the doc is telling you to continue....
    With mag, you have to be careful, as with terbutaline, but with mag (which I have been on), tell the patient they may feel that warm or hot rush as the bolus goes in...Mention that they may feel shakey or weird but that it is normal . Things like chest pain, extreme lethargy and absent DTRs are not normal. We do mag levels every 4 to 6 hours...You may also be giving betamethasone to ptl patients before 34 weeks...
    You CAN mix mag and pit together if you have to, but be very sure about the math, especially if you are on an off shift with no pharmacy available except on call....You will get to know what is and isn't normal or expected. ALWAYS assess pt breath sounds and document them before starting and intermittently throughout the administration of mag...Once you have a patient go into pulmonary edema in delivery, you never forget it....If you have a problem with either of these meds or a patient who is on them and you know in your heart you are right, stand your ground...Thats probably the biggest thing.....Congrats on your job!
  6. by   MelissaCT
    Thank you very much!
    I am printing that out!
  7. by   mother/babyRN
    I should add, if a doc asks you to give a med and you are unsure or uncomfortable, review your hospital policy on the matter. If there is no hospital policy (in our case they were asking us to administer cytotec vaginally and orally without a written policy), inform the doc that in the absence of a policy they have to give the med. If they refuse or insist that you do it, do not cave in. Call the supervisor and mention that there either is no policy or,if a policy exists stating that the doc will give the med and he or she is insisting that you do "because the rest of the nurses do", STAND YOUR GROUND. Copy the policy twice, one for yourself and one to post or show to the offending doc OR nurse and sometimes, supervisor. IF you give something that was supposed to be given, per policy, by a physician or while a physician was supposed to be in house and available, but wasn't, YOU will be found negligent if anything untoward occurs. Do NOT let them intimidate you and believe me, they WILL try. Once a doc knows that you know your stuff and are willing to stand up to him or her, you not only have to deal with some stress, and eventually a little ribbing or even frustration on their part, but you will also have their respect. They may not like it, but they will trust you with the welfare of their patients...THATS how you prove what a good nurse you are. If you make a mistake, on the other hand, own up to it. It isn't like nursing school when you have to be right all the time. If you are incorrect or mistaken, own up to that too, and move on...Even now, I have been incorrect in vag exams. It happens to everyone. Thats life...Be yourself and be strong...Thats the end of my lecture....
  8. by   Debbie, RN
    Melissa,
    A good reference to have is entitled "Drugs in pregnancy and lactation" Don't know the author offhand (sorry). It should be fairly easy to find. Its a great book for drugs in pregnancy, during labor, and especially with lactating women. I've used it several times. Good luck in your new specialty.

close
L&D Meds